Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 45, NWS San Angelo, TX

August 6, 2004Kimble County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 6, 2004, 5:12 PM CDT for Kimble County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2004, 5:12 PM CDT (22:12 UTC)
Expired
Aug 6, 2004, 8:15 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Kimble County, TX

The radar

The San Angelo radar (KSJT), 113 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1835 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 062213
FFWSJT
TXC267-070115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
512 PM CDT FRI AUG 6 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KIMBLE COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF JUNCTION

* UNTIL 815 PM CDT

* AT 510 PM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM 10 
  MILES WEST OF JUNCTION. WATER WAS OVER THE ROADWAY ON INTERSTATE   
  10. THE STORM PRODUCING FLASH FLOODING WAS MOVING SOUTH AT 5 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  TELEGRAPH BY 8 PM CDT


TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.



LAT...LON 3068 9968 3071 10000 3030 10002 3030 9973

$$

04
2 follow-up statements
000 
WGUS74 KSJT 062259
FFSSJT
TXC267-070115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
600 PM CDT FRI AUG 6 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR ******* COUNTY UNTIL
815 PM CDT...

AT 600 PM CDT...DOPPLER RADAR ESTIMATED THAT 4 INCHES OF RAIN HAVE 
FALLEN 10 MILES WEST OF JUNCTION ALONG HIGHWAY 10...AND 15 MILES 
NORTH JUNCTION ALONG HIGHWAY 87 SINCE 4 AM. 

AT 600 PM...STATIONARY THUNDERSTORMS WITH VERY HEAVY RAINFALL 
EXTENDED FROM JUST NORTHWEST OF JUNCTION TO 5 MILES NORTHEAST OF 
JUNCTION TO 25 MILES SOUTHEAST OF JUNCTION. THESE THUNDERSTORMS WILL 
PRODUCE UP TO 3 INCHES OF RAINFALL THROUGH 815 PM. THIS WILL 
CONTINUE TO PRODUCE FLOODING OF LOW WATER CROSSINGS AND POOR 
DRAINAGE AREAS. PEOPLE ON HIGHWAY 377 NORTHEAST OF JUNCTION...AND 
ALONG INTERSTATE 10 SHOULD LOOK OUT FOR WATER OVER THE ROADWAY.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS WITH LOW WATER CROSSINGS...
NORMALLY DRY DRAWS AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS
OF CREEKS AND STREAMS. DO NOT DRIVE ACROSS AREAS WHERE WATER OF
UNKNOWN DEPTH COVERS THE ROAD.

$$

04
000 
WGUS74 KSJT 070035
FFSSJT
TXC267-070115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
735 PM CDT FRI AUG 6 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR KIMBLE COUNTY UNTIL
815 PM CDT...

AT 735 PM CDT...THUNDERSTORMS WITH LIGHT RAIN WERE OCCURRING OVER 
AND SOUTH OF JUNCTION...INCLUDING TELEGRAPH. LIGHT SHOWERS WERE ALSO 
OVER HIGHWAY 385 IN SOUTHEASTERN KIMBLE COUNTY. THESE STORMS WILL 
PRODUCE UP TO 1/10 INCH OF RAIN THROUGH 815 PM.

RADAR ESTIMATED LOCALLY HEAVY RAINS UP TO 4 INCHES EARLIER THIS 
AFTERNOON...10 MILES WEST OF JUNCTION ALONG I-10...15 MILES NORTH OF 
JUNCTION ALONG HIGHWAY 377...7 MILES NORTHEAST OF JUNCTION ALONG 
HIGHWAY 377...AND 20 MILES SOUTH OF JUNCTION. PEOPLE IN THESE AREAS 
SHOULD LOOK OUT FOR FLOODED LOW WATER CROSSINGS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. DO NOT CAMP
NEAR RIVERS...STREAMS...OR LOW LYING AREAS SUBJECT TO FLOODING. HEAVY
RAIN FROM UPSTREAM LOCATIONS WILL PRODUCE LARGE AND RAPID RISES TO
RIVERS AND CREEKS. MOVE QUICKLY TO HIGHER GROUND TO ESCAPE FLOOD
WATERS.

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:14 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 6, 3:14 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
314 PM CDT FRI AUG 6 2004

.SHORT TERM...
SCATTERED THUNDERSTORMS CONTINUING TO DEVELOP THIS AFTERNOON ACROSS
THE BIG COUNTRY NEAR OLD OUTFLOW BOUNDARY FROM LAST NIGHTS
CONVECTIVE COMPLEX OVER NORTHWEST TEXAS. SCATTERED SHOWERS ALSO
DEVELOPING ACROSS THE SOUTHERN THIRD OF THE FORECAST AREA NEAR OLD
FRONTAL BOUNDARY.  ALTHOUGH SLIGHTLY DRIER AIR HAS FILTERED INTO
NORTHEAST TEXAS BEHIND THE FRONT...LOW LEVEL MOISTURE STILL
PLENTIFUL ACROSS WEST CENTRAL TEXAS AND PLENTY OF HEATING TO HELP
DESTABILIZE THE ATMOSPHERE THIS AFTERNOON.  EXPECT SHOWERS AND
THUNDERSTORMS TO CONTINUE THROUGH THE EARLY EVENING...BEFORE
DECREASING AFTER DARK.

.LONG TERM...
UPPER LEVEL RIDGE OVER WEST TEXAS CONTINUES TO SLIDE WESTWARD WITH A
SERIES OF WEAK SHORTWAVE TROUGHS MOVING INTO WEST CENTRAL TEXAS
AROUND THE RIDGE. CAN NOT RULE OUT A FEW STORMS OVER THE NEXT COUPLE
DAYS AS MOISTURE REMAINS ACROSS THE AREA. EXACT LOCATION OF PRECIP
WILL BE DEPENDANT ON WHERE OUTFLOW BOUNDARIES FROM PREVIOUS STORMS
END UP DURING PEAK HEATING HOURS. FOR NOW WILL KEEP THE BEST CHANCE
OF RAIN OVER THE WESTERN HALF OF THE AREA THROUGH THE WEEKEND WHERE
MOISTURE IS GREATER. BY THE MIDDLE OF NEXT WEEK...SLIGHTLY BETTER
RAIN CHANCE SHIFTS TO THE EASTERN COUNTIES AS THE RIDGE TRIES TO
DEVELOP BACK EASTWARD INTO WEST TEXAS.

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     70  89  69  90 /  30  30  20  10
SAN ANGELO  70  91  70  92 /  30  30  20  10
JUNCTION    68  92  68  92 /  30  30  20   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08
Hazardous weather outlook, Aug 6, 2:08 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
208 PM CDT FRI AUG 6 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-070107-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
208 PM CDT FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING...HOWEVER HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 6, 2:34 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
234 PM CDT FRI AUG 6 2004

TXZ054-062015-
NOLAN TX-
234 PM CDT FRI AUG 6 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ALERT FOR STRONG THUNDERSTORM IN EASTERN NOLAN COUNTY...

AT 229 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF NOLAN...OR ABOUT 13 MILES SOUTHEAST OF SWEETWATER...MOVING SOUTH
AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...  NOLAN AT 255 PM
CDT...  HYLTON AT 315 PM CDT...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THREE QUARTERS
OF AN INCH IN DIAMETER AND WINDS TO 55 MPH. FREQUENT CLOUD TO GROUND
LIGHTNING IS ALSO OCCURRING WITH THIS STORM. MOVE TO A PLACE OF SAFETY
WHEN THUNDERSTORMS APPROACH AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
Special weather statement, Aug 6, 4:17 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
417 PM CDT FRI AUG 6 2004

TXZ054-064>066-071>073-076>078-127-128-139-140-154-155-168>170-
062216-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
IRION TX-KIMBLE TX-MASON TX-MCCULLOCH TX-MENARD TX-NOLAN TX-
RUNNELS TX-SAN SABA TX-SCHLEICHER TX-STERLING TX-SUTTON TX-TAYLOR TX-
TOM GREEN TX-
417 PM CDT FRI AUG 6 2004

...ISOLATED STRONG THUNDERSTORMS APPROACHING SEVERE LIMITS ACROSS
WEST CENTRAL TEXAS...

AT 425 PM CDT...A STRONG THUNDERSTORM PRODUCING SMALL HAIL...
WIND GUST TO NEAR 50 MPH...AND VERY HEAVY RAIN WAS LOCATED
25 MILES SOUTHEAST OF SAN ANGELO ALONG THE TOM GREEN AND SUTTON
COUNTY LINE.  THIS STORM WAS MOVING SOUTH AT 10 MPH.

OTHER SCATTERED STRONG THUNDERSTORMS STRETCHED FROM BARNHART
TO FORT MCKAVETT AND SOUTH PAST JUNCTION AND TELEGRAPH.

YET ANOTHER AREA OF STRONG THUNDERSTORMS EXTENDED FROM STERLING CITY
TO NEAR WINTERS.

BE PREPARED FOR LOCALIZED FLOODING OF LOW LYING AREAS...
DANGEROUS CLOUD TO GROUND LIGHTNING...AND PEA SIZE HAIL.
Special weather statement, Aug 6, 4:49 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
449 PM CDT FRI AUG 6 2004

TXZ054-064>066-071>073-076>078-127-128-139-140-154-155-168>170-
062249-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
IRION TX-KIMBLE TX-MASON TX-MCCULLOCH TX-MENARD TX-NOLAN TX-
RUNNELS TX-SAN SABA TX-SCHLEICHER TX-STERLING TX-SUTTON TX-TAYLOR TX-
TOM GREEN TX-
449 PM CDT FRI AUG 6 2004

...ISOLATED STRONG TO SEVERE THUNDERSTORMS ACROSS
WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING...

AT 455 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO SHOW
SCATTERED STRONG THUNDERSTORMS...PRODUCING VERY HEAVY RAIN...SMALL
HAIL...AND WIND GUSTS TO NEAR 50 MPH CONTINUING OVER WEST CENTRAL
TEXAS.

THE STRONGEST STORMS STRETCHED FROM MENARD TO JUNCTION.

ANOTHER AREA OF STRONG THUNDERSTORMS EXTENDED FROM STERLING
CITY TO JUST NORTH OF WINTERS.  THESE STORMS WERE ALL MOVING
SOUTH AT 15 MPH.

BEWARE OF DEADLY CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING
IN THE HEAVY RAIN.  REMEMBER...WHEN WATER COVERS THE ROAD...TURN
AROUND...DONT DROWN.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:11 PM CDTSevere Thunderstorm WarningSJTNolan34 min
Aug 6, 4:34 PM CDTSevere Thunderstorm WarningSJTKimble41 min
Aug 6, 5:21 PM CDTSevere Thunderstorm WarningSJTKimble54 min
Aug 6, 5:59 PM CDTSevere Thunderstorm WarningSJTTom Green61 min
Aug 6, 6:13 PM CDTSevere Thunderstorm WarningSJTIrion62 min
Aug 6, 6:49 PM CDTFlash Flood WarningSJTTom Green2 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.